New York: Researchers have found that the herb 'kratom', which is increasingly being used to treat pain and opioid addiction, is not safe for use.\r\n\r\nIn the study published in the journal Pharmacotherapy, researchers from the Binghamton University observed that those using kratom experienced several side effects including toxicity, vomiting, hallucinations, and agitation, among others.\r\n\r\nKratom, a herbal supplement derived from a plant that grows throughout southeast Asia, is used to treat opioid use disorder, treat\/prevent withdrawal or treat pain. \r\n\r\n"Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body. In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product," said William Eggleston, Assistant Professor at the varsity.\r\n\r\n"It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder but more research is needed on its safety and efficacy. Our results suggest it should not be available as a herbal supplement," Eggleston said.\r\n\r\nFor the study, the research team conducted a retrospective review of a data containing reported cases of kratom exposures to determine the toxicities associated with its use. \r\n\r\nA total of 2,312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6 per cent), tachycardia (16.9 per cent), drowsiness (13.6 per cent), vomiting (11.2 per cent), and confusion (8.1 per cent). \r\n\r\nSerious effects of seizure (6.1 per cent), withdrawal (6.1 per cent), hallucinations (4.8 per cent), respiratory depression (2.8 per cent), coma (2.3 per cent) and cardiac or respiratory arrest (0.6 per cent) were also reported. \r\n\r\nThe findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as a herbal supplement.